Thunderstorm Wind, Allen
- When
- June 17, 4:05 AM CST to 4:06 AM CST
- Where
- Allen County, Moran
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.920, -95.170
Reported by law enforcement.
Another round of severe weather moved across portions of south central and southeast Kansas. Winds were the main culprit with most speeds around 65 to 70 mph, however, a gust to 80 mph was noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Another round of severe weather moved across portions of south central and southeast Kansas. Winds were the main culprit with most speeds around 65 to 70 mph, however, a gust to 80 mph was noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 17, 2:42 AM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 342 AM CDT Sat Jun 17 2017 .SHORT TERM...(Today through Monday night) Issued at 303 AM CDT Sat Jun 17 2017 Today-tonight: Main question today is when/where cap will break. Trends/consensus is that front will likely be about half way through forecast area by very late afternoon. Thinking given capping/warm air aloft, storms will likely wait until late afternoon at the earliest. Given extreme instability and favorable shear, severe storms appear likely. Some lingering post frontal rain showers/thunderstorm possible later in the evening with better cooling aloft. Secondary concern is heat indices. Values will flirt with warning criteria along most of the OK border counties and will upgrade for consistency. Also will extend the headlines another hour in the south where front will likely not be through. KSLN will flirt with a record high today. Sunday: Much cooler and drier air will overspread the area on Father's Day, with dewpoints down to the 50s and highs in the lower 80s. Outside chance that precipitation could linger past 1200 UTC, but given recent model trends, this seems unlikely. Mild airmass will remain in place as surface ridge drifts across forecast area on Monday. -Howerton .LONG TERM...(Tuesday through Friday) Issued at 303 AM CDT Sat Jun 17 2017 Tuesday-Friday: Will remain in northwest flow aloft through mid week when flow then transistions a bit more zonal. This may allow another front to move through on Friday with the next best chance for rain. Outside chance there could be a couple pds of storms rolling off the High Plains, but timing is notoriously difficult. Temperatures will generally climb throughout the period until friday. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1044 PM CDT Fri Jun 16 2017 A line of thunderstorms will move southward across eastern Kansas late tonight with outflow winds from the north. Winds will recover and switch back around to the south/southwest Saturday morning, then a cold front will sink slowly southward in the afternoon across central Kansas. Thunderstorms are expected to redevelop along the front and move southward for late Saturday afternoon/night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 101 67 83 62 / 20 50 10 0 Hutchinson 102 65 83 59 / 20 40 10 0 Newton 100 65 81 60 / 30 50 10 0 ElDorado 97 65 81 59 / 30 60 20 0 Winfield-KWLD 100 68 83 61 / 20 60 10 0 Russell 99 61 82 59 / 10 20 0 0 Great Bend 101 63 82 59 / 10 30 0 0 Salina 103 64 83 60 / 10 30 10 0 McPherson 102 64 82 59 / 20 40 10 0 Coffeyville 95 70 83 61 / 10 70 40 0 Chanute 95 68 82 60 / 20 70 30 0 Iola 95 67 82 59 / 30 70 30 0 Parsons-KPPF 95 69 82 60 / 10 70 30 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening for KSZ049-051>053-067>072-082-083. Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT this evening for KSZ092-093-098>100. Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening for KSZ091-092-094>096. && SHORT TERM...PJH LONG TERM...PJH AVIATION...CDJ
Hazardous Weather Outlook National Weather Service Wichita KS 608 PM CDT Fri Jun 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172315- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 608 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms may develop southward into far southeast Kansas later tonight. A few strong to severe storms would be possible with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a greater chance of severe thunderstorms Saturday afternoon and Saturday night as a cold front moves through the area. Large hail and damaging winds will once again be the main threats. Heat indices of 100 to 105 are forecast for Saturday afternoon, with the higher values expected along and east of I-135. See the Excessive Heat Advisory for further details. There will be periodic chances of thunderstorms from Tuesday through Thursday. Some strong storms are likely during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement National Weather Service Wichita KS 246 AM CDT SAT JUN 17 2017 KSZ072-170815- Allen KS- 246 AM CDT SAT JUN 17 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Allen County in southeastern Kansas... * Until 315 AM CDT * At 242 AM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from Blue Mound to near Lone Elm...and moving southeast at 40 mph. wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Moran and Mildred. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && A severe thunderstorm watch remains in effect until 700 AM CDT for southeastern Kansas. LAT...LON 3804 9530 3804 9508 3782 9508 TIME...MOT...LOC 0745Z 318DEG 42KT 3809 9504 3811 9529 KLEINSASSER
The Pleasant Hill radar (KEAX), 127 km away, was scanning. The volume nearest the first event began at 10:04 UTC.
15 thunderstorm wind, 8 hail, 1 lightning. Local standard time, as filed.
Reported by law enforcement.
This report via social media.
Reported by a trained spotter.
Reported by a trained spotter.
Reported by a storm chaser.
Reported by a trained spotter.
Winds were sustained in a 45 to 50 mph range.
High winds were reported at the intersection of highways 54 and 105. One half inch hail was also reported.
Reported by a trained spotter.
At the Rose Hill fire station.
A pole barn was destroyed.
Several power poles were snapped off along highway 59 two to three miles south of Moran.
An official measurement.
Reported by a trained spotter.
This report is from the Riverdale area.
A branch about 8 inches in diameter was broken off of a tree. This report was via social media.
Lightning struck a home and caused a structural fire. All occupants are okay except for a bit of smoke inhalation.
An official measurement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708821, 708822, 708823, 708824, 708825, 708826, 708827, 708828, 708829, 708830, 708831, 708832, 708833, 708834, 708835, 708836, 708837, 708838, 708839, 708840, 708842, 708843, 708844, 708845.